Red Man syndrome

6 Aug

often associated with a rapid infusion of the first dose of vancomycin over < 60 min.

initially attributed to impurities found in vancomycin preparations, but vancomycin with impurities removed continue to have Red Man syndrome.

Other antibiotics have also induced Redman syndrome, including ciprofloxacin, amphotericin B, rifampicin and teicoplanin.

 

signs appear about 4–10 min after an infusion started or soon after its completion.

incidence varies between 3.7 and 47% (wow, quite a range) with most severe reactions under the age of 40.

 

MECHANISM:

mast cell mediated IgE reaction.

 

SYMPTOMS:

  • red rash on the face, neck, and torso.
  • diffuse burning and itching,
  • dizziness,
  • agitation,
  • headache,
  • chills,
  • fever,
  • paresthesia around the mouth.
  • Less frequently, hypotension and angioedema

 

Submitted by C. Stokes.

 

References: Sivagnanam S, and Deleu D. Red man syndrome. Critical Care 2003, 7:119-120; picture

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: